Thunderstorm Wind, Ziebach
- When
- August 8, 3:25 AM MST
- Where
- Ziebach County, 4 mi ENE of Glad Valley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.422, -101.704
Wind gusts were estimated at 60 mph.
An early morning thunderstorm became severe for a brief time over northern Ziebach County. The storm produced wind gusts near 60 mph in the Glad Valley area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An early morning thunderstorm became severe for a brief time over northern Ziebach County. The storm produced wind gusts near 60 mph in the Glad Valley area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 2:43 AM MST, 42 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 343 AM MDT Sat Aug 8 2020 .DISCUSSION...(Today Through Friday) Issued at 343 AM MDT Sat Aug 8 2020 Current surface analysis shows a slow moving cool front stretching from eastern ND to north central and southwest SD to east central WY. Upper level analysis shows low pressure over south central Canada, with trough extending south into the northern Plains. Energy is moving across western and northern portions of the area now, with isolated to scattered showers and storms from northeast WY into mostly northwest SD. Skies are variably cloudy across the area with mild temps in the mid 60s to mid 70s. Some fog is developing in river valleys toward central SD. Winds are northerly behind the front, southerly to the east of it. The front is expected to stall out later today from eastern SD, across NE and into eastern WY. This is where the bigger focus for thunderstorms, especially stronger storms, will be this afternoon and evening. Highs will be in the 80s and lower 90s. Shortwave energy is progged to move across WY and through portions of the northern and central Plains later today and tonight. Low pressure along the front over NE will keep east-southeast winds and abundant low level moisture in place across areas south and east of the Black Hills, especially toward central SD. MLCAPE values are forecast to range from around 1000 j/kg over the Black Hills to over 3000 over far south central SD. Shear will also be most favorable for severe storms over south central SD in closer vicinity to the front. Best chances for storms look to be across south central SD late this afternoon and evening, with a secondary area likely over the Black Hills area this afternoon and early evening. Higher risk for severe storms will be across south central SD, but isolated strong to severe storms are possible elsewhere to the west into northeast WY. Activity should taper off from west to east during the late evening and overnight hours. Sunday looks to be a drier and slightly cooler day for most areas as upper low swings further northeast into Canada and zonal flow develops across the region. A secondary cold front will pass through the area during the day, but it looks to be a mainly dry frontal passage for our area. However, as it reaches central SD later in the afternoon, a few storms could develop. Will keep lower chances for storms over far south central SD for the late afternoon and early evening. Highs will range from the upper 70s over northeast WY and the higher Black Hills to the lower 90s over south central SD. A trailing upper level disturbance behind the front will likely bring some showers to much of the area later Sunday night. Zonal flow aloft for the first half of next week will bring seasonable temperatures and the possibility for isolated showers and storms as weak disturbances move through the flow, especially from the later afternoon into the nighttime hours. Building ridge over the Plains midweek will likely bring above average temps late week. && .AVIATION...(For the 06Z TAFS Through 06Z Saturday Night) Issued At 923 PM MDT Fri Aug 7 2020 VFR conditions are expected through most of the period. Isolated to scattered showers, and few thunderstorms, are possible during the rest of the night, mainly over parts of northeastern Wyoming, extending into northwestern South Dakota later tonight. && .FIRE WEATHER... Issued At 343 AM MDT Sat Aug 8 2020 Higher afternoon humidities can be expected in most areas today behind a cool front. However, the western end of the frontal boundary will likely lift back into Campbell County this afternoon, bringing drier air into the area and dropping humidities back to around 15 percent late in the afternoon. Southwesterly winds will gust to around 20 mph in the afternoon, likely producing a period of elevated fire wx conditions mid to late afternoon. Cannot rule out an isolated mainly dry late day storm in this area as well, but the bulk of thunderstorm activity should be east of the frontal boundary. Another period of elevated fire wx conditions is possible Sunday afternoon from southern parts of northeast WY into far southwest SD as relative humidities drop to 15 to 20 percent and northerly winds gust up to 25 mph behind the passage of another cold front. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...26 AVIATION...10 FIRE WEATHER...26
Hazardous Weather Outlook National Weather Service Rapid City SD 400 AM MDT Sat Aug 8 2020 SDZ001-012-025-WYZ054>058-071-091300- Harding-Butte-Northern Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 400 AM MDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-091300- Mellette-Todd-Tripp- 500 AM CDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today with a slight risk of severe thunderstorms. The main threat will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-024-026>032-041>044-072>074-091300- Perkins-Northern Meade Co Plains-Ziebach-Northern Black Hills- Rapid City-Southern Foot Hills-Central Black Hills- Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 400 AM MDT Sat Aug 8 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible today with a marginal risk of severe thunderstorms. The main threat will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms each day. Widespread severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 1113 PM MDT Fri Aug 7 2020 WYZ054-055-080545- Northern Campbell WY-Southern Campbell WY- 1113 PM MDT Fri Aug 7 2020 ...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY... At 1112 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Gillette, moving northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gillette and Camplex Event Facility. This includes Interstate 90 in Wyoming between Mile Markers 117 and 119, and between Mile Markers 123 and 131. LAT...LON 4400 10569 4415 10581 4435 10548 4415 10517 TIME...MOT...LOC 0512Z 239DEG 31KT 4413 10564 Carstens
Special Weather Statement
National Weather Service Rapid City SD
1217 AM MDT Sat Aug 8 2020
WYZ054-056-080645-
Northern Campbell WY-Western Crook WY-
1217 AM MDT Sat Aug 8 2020
...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL AND SOUTHWESTERN
CROOK COUNTIES...
At 1216 AM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Rozet, or 18 miles east of Gillette, moving east at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Moorcroft, Pine Haven, Rozet and Keyhole Reservoir.
This includes Interstate 90 in Wyoming between Mile Markers 141 and
168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4444 10468 4418 10466 4417 10472 4420 10522
4438 10523
TIME...MOT...LOC 0616Z 266DEG 27KT 4430 10512
CarstensThe Bismarck radar (KBIS), 167 km away, was scanning. The volume nearest the first event began at 10:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912129.